What symptoms do you get if you take Park... - Cure Parkinson's

Cure Parkinson's

19,942 members21,001 posts

What symptoms do you get if you take Parkinson's medication late or miss a dose.

carolmm profile image

I am doing a research project on Parkinson's 'get it on time' medication for a level 5 Diploma in Health and Social care. I would like to know if people have taken their Parkinson's medication late or missed a dose. If so please could you tell me what symptoms or worsening symptoms this caused. If possible could you rate the severity, 1 being the least and 10 being the worst. Thank you for any information you can give to help my study.

38 Replies

I miss doses very often and hardly been on time.

I get zero symptoms and zero side effects (apart from going off earlier than usual)

Perhaps if something more serious happens i would have been more disciplined

carolmm profile image
carolmm in reply to Grumpy77

Thank you.

being off worsens my tremor to a 9, my stiffness to a 6, bradykenesis to a 7. Not fun i can assure you.

carolmm profile image
carolmm in reply to saraoutwest

Thank You.

My experience is the opposite of Grumpy77's. Being diagnosed 13 years ago might have something to do with that. When I'm late taking my meds, or for that matter if my meds are no longer reliable (affectionately known as an "Off" period), the first things I will notice are the tremors (2). Next comes soreness and rigidity in my mid-to-lower back (4), followed quickly by soreness in all my other muscles (5). A few more minutes go by, then I feel a lack of balance and begin falling over (7+depending on whether I hit my head, twist my back, or just land on the floor). Severe loss of energy, until I can barely move comes next (9). The worst feeling for me is wondering if my meds will ever kick in, how long until they do, and if the house catches fire, would adrenaline be enough to allow me to lurch myself to safety?

Grumpy77 profile image
Grumpy77 in reply to JAS9

Wow, sounds very scary, if this is what awaits me. I better get used to taking my meds on time now

What meds do you take now and how much dose?

And just because I've always been curious as wether severity of symptoms is age related or not, I'd like to ask if you don't mind... are you over 65 or under 65?

Thank you

JAS9 profile image
JAS9 in reply to Grumpy77

Rytary this is the only medicine I take for anything, unless you count supplements. I like to keep things simple when I can. I take 245 mg of Rytary every 4 hours including at night. I also take 95 mg of Rytary during the day if I feel I need it, but lately I haven't been needing it. I'm 64.

Rabilo profile image
Rabilo in reply to JAS9

How many years u have been on Rytery? Do u have any off time?

JAS9 profile image
JAS9 in reply to Rabilo

6 years. Lately yes I have off periods. Anywhere from about one and a half to three hours a day. For me they're in the afternoons. For others I hear it's more common to be in the morning

carolmm profile image
carolmm in reply to JAS9

Thank You.

This is an interesting question. When I was in the “honeymoon phase” of PD, I hardly noticed when I missed a dose or was late. The honeymoon phase for me was five years into my diagnosis. Now eight years in, I greatly notice! Extreme shakiness ( anxiety more than tremors), bradykinesia and freezing are the most troublesome symptoms.

RoyProp profile image
RoyProp in reply to Sherry1960

Is that freezing, stutter steps?Or is it what I experienced and call paralysis?

I cannot rise from a chair. I have no feeling or response with my legs.

I can lift my legs onto the bed but they will not respond, move down as straitening my legs.

Sherry1960 profile image
Sherry1960 in reply to RoyProp

Stutter steps

carolmm profile image
carolmm in reply to Sherry1960

Thank you.

Stutter steps

Like others, I experience off symptoms. I can’t use my right hand for writing or typing (7), draggy foot (5), and stiff neck (6). But one of the really bad symptoms is apathy. I can’t stay motivated to work or socialize (7).

carolmm profile image
carolmm in reply to GinnyBerry

Thank You.

I was diagnosed 18 yrs ago. At first I didn't have many off periods. Now, I have about 5 a day, whenever my meds wear off. I have bad tremors/anxiety also? I slow down a lot, I don't have the energy or strength to do much, my balance is usually off a bit and my back hurts and I have some stiffness. When I take my meds, I'm about back to normal. I have a little dyskensia but can do most anything. I exercise at Rock Steady Boxing and that helps a lot. 🥊

carolmm profile image
carolmm in reply to laglag

Thank you.

Thank you. This was an interesting topic. I appreciated the comments.

Off time, for me, between doses of medicine, or if I’m late with a dose, or miss one, is not pleasant! My legs get stiff, and walking becomes very difficult. My resting tremor in my hand, becomes quite apparent. I would say the numeral severity, of these symptoms, range from 3 to 8. One time, I remember, in particular, where I had gone shopping, with my wife, and had forgotten to take my last scheduled medicine dosage, and didn’t have any pills with me, we were walking out the door, and I could hardly shuffle along, let alone lift my legs, for walking. When I got to the car, I was unable to lift my legs, in particular, my left leg, which is my most affected side, to get in the car. So, I turned sideways, and plopped down on the seat, with my legs hanging out of the car. I had to manually lift both legs, up from the ground, to get in the car, with assistance. Then, my legs were so stiff, I could barely bend them! I would rate that episode an 8 or 9, on a scale of the most severe being 10. It was quite the ordeal. I still get somewhat that way, between doses, sometimes, and when I start stiffening up, I now always carry extra medicine with me, so that it doesn’t progress to the point where I feel like the Tin Man, in “The Wizard of Oz”, where he needs oil to relieve his stiffness! So, I have been diagnosed 5 years ago, with PD, and had had some symptoms, for nearly 10 years before that, including stiffness, and a few freezing episodes. One time, before I was diagnosed, I was walking my dog, and froze in my steps, on the side of a street, and fell flat on my face, and couldn’t stop myself from falling! I got a concussion and hematoma, and black eyes out of that one! That severity I would rate a 10, before I was diagnosed. My daughter decided to take me to a big city specialist Doctor, after that serious fall, and that’s how I got diagnosed. We had been living, for many years, in a smaller town, where there were no neurologist/movement disorders specialists. So, that’s my background, if it interests you, with your studies. Good luck! I hope my info. is helpful to your studies!

Grumpy77 profile image
Grumpy77 in reply to ddmagee1

How long ago were you diagnosed?

eschneid profile image
eschneid in reply to Grumpy77

Grumpy,If you click on a person's picture next to their name you will see their profile if they wrote one and might get your answer faster while still engaged.

I know privacy is important, but I find profiles make all the great info in our 'family' even more valuable to individual situations.

Grumpy77 profile image
Grumpy77 in reply to eschneid

I've always known that, I have a profile written myself

I think I meant it for someone else but clicked the wrong box

eschneid profile image
eschneid in reply to Grumpy77

No problem G77, have a nice, relaxing day.

ddmagee1 profile image
ddmagee1 in reply to Grumpy77

5 years!

carolmm profile image
carolmm in reply to ddmagee1

Thank You.

My husbands been dx 6 years, but had symptoms for 5 years before that. He is still on a low dose of meds. He says if he forgets a dose of c/L then usually the tremor ( 3) is the first symptom that increases and lets him know he s forgotten it. He takes Amantadine twice a day as the c/L meds cause dyskinesia. If he forgets them or is late then he gets facial dyskinesia ( 3).

carolmm profile image
carolmm in reply to Zella23

Thank You.

14+ years dx'd......if late for a dose, legs get weak/shaky and feel like I cannot support myself-10. Arm/leg tremors 9 Left foot dystonia 8 Bradykinesia 6 Stiffness 5. These days it takes 45 minutes for a dose to kick in and lasts a whopping 2.5-3 hours if lucky! Yet, I am so thankful when I sense it kicking in and the old me emerges....

carolmm profile image
carolmm in reply to eschneid

Thank You.

This is a good exercise - practical and timely. I hope you publish a summary. For me tremors in the affected arm/hand and hard to get started walking. Tremors up to 8, tightness 5

JR

carolmm profile image
carolmm in reply to ryzlot

Thank You. I'll do my best to update when I'm finished.

Hello carolmm,When I miss it I get muscle stiffness (8), bad posture (6), slow movements (3).

My hubby has been diagnosed 3 1/2 years. On Madopar 1 year. He doesn’t notice any effects whether or not he takes the medication as far as he can tell.

carolmm profile image
carolmm in reply to LAJ12345

Thank You

Just tried to advance the meds 50 minutes. Felt it coming on. Been up and down 3 flight of stairs a few times. Feeling awful now, tenterhooks, restless legs, nausea, kind of paralysed, hunched in chair. I'm pretty sure it'll pass. Always does. 30 to 45 minutes after I take meds. It's the same as if I'd forgotten to take them. Madopar 150mg x 4, 4 hourly. Ipinia 8mg at 8am. Might take a Tramadol 100mg if it doesn't improve soon. My feeling that it balances serotonin.

I just wanted to say a huge thank you to those that responded. I have finished my Diploma with a distinction. I wish you all well.

You may also like...